Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Springfield, MO

April 19, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Apr 19, 2009, 12:47 AM CDT for 4 counties in Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2009, 12:47 AM CDT (05:47 UTC)
Expired
Apr 19, 2009, 4:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO, Newton County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 3:00 AM CDTFLASH FLOOD1 Se Cassville, MOWATER OVER THE ROAD ON HIGHWAY 76.
Apr 19, 3:15 AM CDTFLASH FLOOD3 Nne Cassville, MOSTATE HIGHWAY U CLOSED DUE TO FLOODING BY MISSOURI DEPARTMENT OF TRANSPORTATION.
Apr 19, 3:30 AM CDTFLASH FLOOD7 Nne Cassville, MOSTATE HIGHWAY U CLOSED DUE TO FLOODING BY MISSOURI DEPARTMENT OF TRANSPORTATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 190547
FFWSGF
MOC009-119-145-209-190900-
/O.NEW.KSGF.FF.W.0012.090419T0547Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 AM CDT.

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AN AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS MOVING 
ACROSS FAR SOUTHWEST MISSOURI. ADDITIONAL RAINFALL AMOUNTS IN EXCESS 
OF ONE INCH ARE EXPECTED THROUGH 3 AM OVER AREAS THAT HAVE ALREADY 
RECEIVED HEAVY RAINFALL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

LOW WATER CROSSINGS THAT MAY BE AFFECTED BY FLOODING INCLUDE...

ROUTE Y ON FLAT CREEK JUST NORTHEAST OF CASSVILLE IN BARRY COUNTY.
AND HIGHWAY 39 ON FLAT CREEK JUST SOUTH OF JENKINS IN BARRY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
      3705 9406 3693 9407 3692 9362 3699 9362
      3698 9334 3682 9335 3681 9332 3649 9333

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 190728
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT SUN APR 19 2009

MOC009-119-145-209-190900-
/O.CON.KSGF.FF.W.0012.000000T0000Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-MCDONALD MO-
228 AM CDT SUN APR 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
BARRY...EASTERN NEWTON...MCDONALD AND STONE COUNTIES...

AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN WAS TAPERING OFF ACROSS THE WARNED AREA. RADAR ESTIMATED 
TOTAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WITH LOCALLY HIGHER 
AMOUNTS SINCE SATURDAY EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

SIGNIFICANT RISES HAVE OCCURRED ON FLAT CREEK AND ROARING RIVER. 

LOW WATER CROSSINGS THAT MAY BE AFFECTED BY FLOODING INCLUDE...

ROUTE Y ON FLAT CREEK JUST NORTHEAST OF CASSVILLE IN BARRY COUNTY.
AND HIGHWAY 39 ON FLAT CREEK JUST SOUTH OF JENKINS IN BARRY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
      3705 9406 3693 9407 3692 9362 3699 9362
      3698 9334 3682 9335 3681 9332 3649 9333

$$

FOSTER
000 
WGUS73 KSGF 190859
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SUN APR 19 2009

MOC009-119-145-209-190907-
/O.EXP.KSGF.FF.W.0012.000000T0000Z-090419T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-MCDONALD MO-
359 AM CDT SUN APR 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR BARRY...
EASTERN NEWTON...MCDONALD AND STONE COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
UNTIL NOON TODAY. 

ALTHOUGH HEAVY HAS ENDED...EXCESS RUNOFF FROM HEAVY RAIN THAT 
OCCURRED OVERNIGHT WILL CONTINUE OVER THE WARNED AREA. THIS WILL 
CAUSE FLOODING STREAMS...CREEKS...AND LOW WATER CROSSINGS.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3649 9462 3676 9463 3677 9441 3706 9416
      3705 9406 3693 9407 3692 9362 3699 9362
      3698 9334 3682 9335 3681 9332 3649 9333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 5:55 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Apr 18, 5:55 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SAT APR 18 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY.

CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI
EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY
CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO
CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH
AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY
OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY
EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A
SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE
BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE
UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN
COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING
OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS
CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING.

FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL
KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND
SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY
OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900
J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN
KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL
LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE
MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A
LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS
QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE
AFTERNOON HWO.

BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN
ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD.
SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE
AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY
SUNDAY AFTERNOON.

DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C
MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN
THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY.
GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK
SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR
EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY
WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO
SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE.

CLAYCOMB

&&

.AVIATION...

FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT
WESTERN MISSOURI AND POSSIBLY THE JLN/SGF TERMINAL LOCATIONS
DURING THE EVENING HOURS WHICH WILL DROP CEILINGS INTO THE MVFR
CATEGORY AND VISIBILITIES IN IFR CONDITIONS WITHIN THE STRONGEST
STORMS. HAVE MAINLY GONE WITH VICINITY WORDING IN TAFS FOR NOW AT
SGF BUT PUT IN A TEMPO GROUP FOR JLN. SHOWERS OFF TO THE WEST
CLOSER TO THE UPPER LOW WILL BEGIN TO MOVE IN AFTER MIDNIGHT AND
WILL AFFECT BOTH LOCATIONS LATE TONIGHT. AS UPPER LOW MOVES INTO
THE AREA WILL SEE CEILINGS DROP INTO THE IFR CATEGORY LATE TONIGHT
THROUGH SUNDAY MORNING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 11:18 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 PM CDT SAT APR 18 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1118 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI OVERNIGHT. A FEW THUNDERSTORMS MAY PRODUCE HAIL
UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WEST OF THE
HIGHWAY 65 CORRIDOR. FLASH FLOODING WILL BE POSSIBLE FROM HEAVY
RAINFALL PRODUCED BY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 65 DURING THE
OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Apr 18, 9:28 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      6 WSW CARTHAGE          37.14N 94.41W
04/18/2009                   JASPER             MO   LAW ENFORCEMENT

            SEVERAL ROADS REMAIN CLOSED DUE TO FLOODING IN JASPER
            COUNTY INCLUDING 20TH AND IRWIN ROAD AND OUTER ROAD AT
            INTERSTATE 44 EXIT 15.

&&

BARJENBRUCH
Special weather statement, Apr 18, 10:48 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SAT APR 18 2009

KSZ097-101-190445-
CRAWFORD KS-CHEROKEE KS-
1048 PM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL
1145 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST
OF ST. PAUL TO CHETOPA TO WELCH TO VINITA...OR ALONG A LINE EXTENDING
FROM 19 MILES SOUTHWEST OF ST. PAUL TO CHETOPA TO 8 MILES WEST OF
MIAMI TO VINITA...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN CHEROKEE AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF
TREECE...WEST MINERAL...MCCUNE...COLUMBUS...CARONA...SCAMMON...
CHEROKEE...WEIR...WALNUT AND BAXTER SPRINGS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:52 PM CDTAreal Flood WarningSGFJasper, Newton6 hr
Apr 18, 10:03 PM CDTAreal Flood AdvisorySGFBarry, McDonald, Newton6 hr
Apr 19, 1:28 AM CDTAreal Flood AdvisorySGFTaney6 hr
Apr 19, 3:56 AM CDTAreal Flood WarningSGFBarry, Jasper, McDonald, Newton, Stone32 hr
Apr 19, 8:48 AM CDTRiver Flood WarningSGFPulaski50 hr
Apr 19, 12:27 PM CDTRiver Flood WarningSGFVernon3 days
Apr 19, 12:37 PM CDTAreal Flood AdvisorySGFBarton, Camden, Cedar, Christian, Dade, Dallas and 10 more6 hr
Apr 19, 3:57 PM CDTRiver Flood WarningSGFVernon69 hr
Apr 19, 4:56 PM CDTAreal Flood WarningSGFDouglas16 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.